Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 151, NWS Morristown, TN

June 14, 2012Bledsoe County, Rhea County, Roane County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 14, 2012, 6:01 PM CDT for Bledsoe County, Rhea County, Roane County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2012, 6:01 PM CDT (23:01 UTC)
Expired
Jun 14, 2012, 6:45 PM CDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Bledsoe County, TN, Rhea County, TN, Roane County, TN

The radar

The Northeast Alabama radar (KHTX), 138 km from the middle of the area, began a volume at 23:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:10 PM CDTTSTM WND DMG2 Ne Grandview, TNA COUPLE OF TREES DOWN ON GRANDVIEW MOUNTAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.0 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS54 KMRX 142301
SVRMRX
TNC007-143-145-142345-
/O.NEW.KMRX.SV.W.0151.120614T2301Z-120614T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLEDSOE COUNTY IN EAST TENNESSEE...
  RHEA COUNTY IN EAST TENNESSEE...
  EXTREME WESTERN ROANE COUNTY IN EAST TENNESSEE...

* UNTIL 745 PM EDT/645 PM CDT/

* AT 554 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF SPRING CITY...OR 15 MILES SOUTHEAST OF CROSSVILLE...
  AND MOVING SOUTH AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  SPRING CITY...MELVINE...EVENSVILLE AND OLD WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3573 8524 3578 8519 3578 8504 3576 8503
      3577 8491 3587 8472 3585 8463 3573 8470
      3574 8472 3569 8472 3570 8476 3568 8478
      3561 8477 3558 8481 3554 8480 3555 8487
      3550 8486 3546 8491
TIME...MOT...LOC 2301Z 359DEG 7KT 3574 8493

$$

MJB
1 follow-up statement
297 
WWUS54 KMRX 142316
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EDT THU JUN 14 2012

TNC007-143-145-142345-
/O.CON.KMRX.SV.W.0151.000000T0000Z-120614T2345Z/
RHEA TN-ROANE TN-BLEDSOE TN-
716 PM EDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM
EDT/645 PM CDT/ FOR BLEDSOE...EXTREME WESTERN ROANE AND RHEA
COUNTIES...

AT 712 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR SPRING CITY...OR 15 MILES NORTHWEST OF DECATUR...MOVING
SOUTH AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  SPRING CITY...EVENSVILLE AND OLD WASHINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3573 8524 3578 8519 3578 8504 3576 8503
      3577 8491 3587 8472 3585 8463 3573 8470
      3574 8472 3569 8472 3570 8476 3568 8478
      3561 8477 3558 8481 3554 8480 3555 8487
      3550 8486 3546 8491
TIME...MOT...LOC 2316Z 359DEG 7KT 3571 8493

$$

MJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:11 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Jun 14, 2:11 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT THU JUN 14 2012

.SHORT TERM...(TONIGHT THROUGH SATURDAY)...UPPER RIDGE NOT ABLE TO
CAP OFF CONVECTION THIS AFTERNOON...AS WEAK ESE UPSLOPE FLOW HELPED
TSRA POP ACTUALLY BY LATE MORNING. SPC MESO PAGE SHOWS A MOISTURE
CONVERGENCE AXIS FROM SURFACE TO 850 MBS EXTENDING FROM E CENTRAL
AL/W CENTRAL GA NWD INTO SE TN AND PLATEAU. SPOTTY SHRA/TSRA
CONTINUE TO DEVELOP ALONG THIS MOIST/UNSTABLE AXIS...WITH MOVEMENT
SLOW AND VARIABLE. BASED ON LATEST RADAR TRENDS...I ADDED SLIGHT
CHANCE POPS FOR REST OF THE AFTERNOON AND THIS EVENING...FOR THESE
AREAS. ANY AREAS GETTING RAIN TODAY COULD SEE PATCHY FOG OVERNIGHT.

OTHERWISE...EXPECT VERY SIMILAR WEATHER PATTERN FOR FRIDAY WITH
MOSTLY AFTERNOON TSRA IN THE FAVORED HIGHER TERRAIN AREAS. SLIGHT
CHANGES OCCUR BY FRIDAY NIGHT INTO SATURDAY...1) THE LOW LEVEL FLOW
IS NO LONGER WEAK UPSLOPE...AND 2) 500 MB HEIGHTS INCREASE A GOOD
BIT AS THE UPPER RIDGE BUILDS NE INTO THE GREAT LAKES REGION. FOR
THESE REASONS I CHOSE TO KEEP OUR FORECAST DRY FOR BOTH FRIDAY NIGHT
AND SATURDAY...AND WE WILL SEE HOW THIS PANS OUT.

FOR TEMPS...PATTERN FAVORS PERSISTENCE ON LOWS AND HIGHS...WHICH IS
GENERALLY WHAT THE NAM AND GFS MOS ARE SUGGESTING. STAYED CLOSE TO
PREVIOUS TEMP GRIDS AND 12Z GUIDANCE. FOR POPS...MOS POPS PROBABLY
GOOD OVERALL...BUT TOO LOW IN HIGHER TERRAIN AREAS FOR TONIGHT AND
FRIDAY...WHERE I KEPT SLIGHT CHANCE TO LOW CHANCE POPS GOING.

.LONG TERM...(SATURDAY NIGHT THROUGH THURSDAY)...UPPER LEVEL THROUGH
SURFACE RIDGING WILL GRADUALLY EXPAND ACROSS THE SOUTHERN
APPALACHIANS THROUGH THE LONG TERM. KEPT ALMOST THE ENTIRE PERIOD
DRY IN THIS PATTERN WHERE AN ISOLATED THUNDERSTORM COULD DEVELOP
MAINLY OVER THE HIGHER TERRAIN FEATURES EARLY IN THE PERIOD BEFORE
THE WARM RIDGE FORMS AND AGAIN LATE AS THE LOW LEVEL RIDGE SLIPS
FARTHER EAST AND A SOUTHERLY FLOW DEVELOPS. HOWEVER...PROBABILITY IS
SO LOW WITH GUIDANCE KEEPING POPS BELOW CLIMO DECIDED NOT TO INCLUDE
AT THIS POINT. STAYED FAIRLY CLOSE TO MEX MOS TEMPS THROUGH THE
EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             67  87  65  88  63 /  20  10  10  10   0
KNOXVILLE MCGHEE TYSON AIRPORT, TN  65  87  64  88  62 /  20  10  10  10  10
OAK RIDGE, TN                       64  88  63  88  62 /  20  10  10  10  10
TRI CITIES AIRPORT, TN              57  84  55  85  56 /  10  10  10  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Jun 14, 3:40 AM CDT, 14 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT THU JUN 14 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-150830-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
440 AM EDT THU JUN 14 2012 /340 AM CDT THU JUN 14 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 14, 2:40 PM CDT, 3 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
340 PM EDT THU JUN 14 2012

TNZ086-087-142045-
NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
340 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 445 PM EDT...

AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MADISONVILLE...MOVING SOUTHEAST AT 5 TO 10
MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE POSSIBLE WITH THIS
STORM...ALONG WITH HEAVY RAIN. RAINFALL COULD EXCEED ONE INCH PER
HOUR WITH THIS STORM...SO BE ALERT FOR PONDING OF WATER ON ROADWAYS.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MADISONVILLE...BULLET
CREEK...MOUNT VERNON...VONORE...TELLICO PLAINS...TARIFFVILLE...CITICO
BEACH AND COKER CREEK.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

TG
Special weather statement, Jun 14, 4:06 PM CDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
506 PM EDT THU JUN 14 2012

NCZ060-TNZ086-087-142145-
CHEROKEE NC-NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
506 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND CHEROKEE COUNTIES
UNTIL 545 PM EDT...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF TAPOCO...OR 16 MILES NORTH
OF MURPHY...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFCHEROKEE AND SOUTHERN MONROE COUNTIES.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jun 14, 4:44 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
544 PM EDT THU JUN 14 2012

TNZ081-098-142230-
MARION TN-SEQUATCHIE TN-
444 PM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND SEQUATCHIE COUNTIES
UNTIL 530 PM CDT...

AT 440 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF GRUETLI-LAAGER...OR 14 MILES
SOUTHWEST OF DUNLAP...MOVING SOUTHEAST AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WHITWELL...GRIFFITH
CREEK...MARTIN SPRINGS...CARTWRIGHT AND POWELLS CROSSROADS.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Jun 14, 4:56 PM CDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT THU JUN 14 2012

TNZ086-087-142245-
NORTHWEST MONROE TN-SOUTHEAST MONROE TN-
556 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE COUNTY UNTIL 645 PM EDT...

AT 547 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES SOUTHEAST OF MADISONVILLE...MOVING
SOUTHEAST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFSOUTHERN MONROE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Local storm report, Jun 14, 5:35 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT THU JUN 14 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     TSTM WND DMG     1 NE TOWNSEND           35.69N 83.74W
06/14/2012                   BLOUNT             TN   911 CALL CENTER

            ONE TREE DOWN.

&&

JWINTON
Special weather statement, Jun 14, 5:50 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
650 PM EDT THU JUN 14 2012

TNZ035-067-083-142330-
MORGAN TN-RHEA TN-ROANE TN-
650 PM EDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR MORGAN...ROANE AND RHEA COUNTIES
UNTIL 730 PM EDT...

AT 640 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
ROCKWOOD TO 8 MILES NORTH OF SPRING CITY...AND MOVING SOUTHEAST AT 5
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ROCKWOOD...
KINGSTON...GRANDVIEW...PINE ORCHARD...EAGLE FURNACE...HARRIMAN...
OAKDALE...FAIRVIEW AND DEARMOND.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 2:51 PM CDTSevere Thunderstorm WarningMRXBlount, Monroe39 min
Jun 14, 3:14 PM CDTAreal Flood AdvisoryMRXBlount, Monroe3 hr
Jun 14, 4:54 PM CDTSevere Thunderstorm WarningMRXBlount, Sevier51 min
Jun 14, 5:38 PM CDTSevere Thunderstorm WarningMRXBlount, Knox, Sevier52 min
Jun 14, 5:51 PM CDTSevere Thunderstorm WarningMRXMorgan, Roane24 min
Jun 14, 6:07 PM CDTAreal Flood AdvisoryMRXBlount, Knox, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.